Alert archive / Idaho / Winter Storm Warnings in 2011

Winter Storm Warning 14, NWS Spokane, WA

November 10, 20116 counties in Idaho

NWS Spokane, WA issued this winter storm warning at Nov 10, 2011, 2:50 PM PST for 6 counties in Idaho. It took effect at Nov 11, 2011, 1:00 PM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2011, 2:50 PM PST (22:50 UTC)
In effect from
Nov 11, 2011, 1:00 PM PST
Expired
Nov 12, 2011, 8:32 AM PST
In force
20 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 84 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WWUS46 KOTX 102250
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PST THU NOV 10 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
FRIDAY AFTERNOON THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM WILL DROP OUT OF BRITISH COLUMBIA
FRIDAY WITH SNOW DEVELOPING IN THE MOUNTAINS AHEAD OF IT.
MODERATE SNOW WILL DEVELOP AHEAD OF THIS SYSTEM AS EARLY AS
FRIDAY AFTERNOON OVER NORTH IDAHO AND DURING THE EVENING OVER THE
CENTRAL IDAHO PANHANDLE. WINDY AND GUSTY CONDITIONS WILL ALSO
ACCOMPANY THIS STORM. THE COMBINATION OF A SHORT PERIOD OF HEAVY
SNOWFALL WITH GUSTY WINDS WILL BRING BLOWING SNOW AND WILL MAKE
TRAVEL TREACHEROUS.

IDZ001-004-110700-
/O.UPG.KOTX.WS.A.0008.111111T2100Z-111112T1800Z/
/O.NEW.KOTX.WS.W.0014.111111T2100Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
250 PM PST THU NOV 10 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM FRIDAY TO 10 AM PST
SATURDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING ABOVE 4000 FEET FOR HEAVY SNOW AND BLOWING SNOW WHICH IS
IN EFFECT FROM 1 PM FRIDAY TO 10 AM PST SATURDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. ONE TO 3 
  INCHES POSSIBLE IN THE NORTHERN VALLEYS.

* ELEVATION: HEAVIEST ACCUMULATIONS ABOVE 4000 FEET. SNOW LEVELS
  WILL DROP TO VALLEY FLOORS FRIDAY EVENING.

* TIMING: LIGHT SNOW WILL DEVELOP EARLY FRIDAY AFTERNOON. SNOW
  WILL INTENSIFY BY LATE AFTERNOON...WITH A PERIOD OF HEAVY SNOW
  LIKELY FOR FOUR TO SIX HOURS. SNOW WILL TAPER TO SNOW SHOWERS BY
  SATURDAY MORNING.

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN...
  LOOKOUT PASS 

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY 
  DANGEROUS FRIDAY AFTERNOON AND EVENING AS HEAVY SNOW AND 
  BLOWING SNOW WILL MAKE SNOW REMOVAL EFFORTS DIFFICULT. 
  MOUNTAIN RECREATION...INCLUDING HUNTING...SHOULD BE WRAPPED 
  UP EARLY FRIDAY IN ADVANCE OF THE STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
7 follow-up statements
928 
WWUS46 KOTX 110602
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1002 PM PST THU NOV 10 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
FRIDAY AFTERNOON THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM WILL DROP OUT OF BRITISH COLUMBIA
FRIDAY WITH SNOW DEVELOPING IN THE MOUNTAINS AHEAD OF IT.
MODERATE SNOW WILL DEVELOP AHEAD OF THIS SYSTEM AS EARLY AS
FRIDAY AFTERNOON OVER NORTH IDAHO AND DURING THE EVENING OVER THE
CENTRAL IDAHO PANHANDLE. WINDY AND GUSTY CONDITIONS WILL ALSO
ACCOMPANY THIS STORM. THE COMBINATION OF A SHORT PERIOD OF HEAVY
SNOWFALL WITH GUSTY WINDS WILL RESULT IN BLOWING SNOW AND WILL
MAKE TRAVEL TREACHEROUS.

IDZ001-004-111615-
/O.CON.KOTX.WS.W.0014.111111T2100Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
1002 PM PST THU NOV 10 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO
10 AM PST SATURDAY ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT FROM
1 PM FRIDAY TO 10 AM PST SATURDAY. 

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. ONE TO 3 
  INCHES POSSIBLE IN THE NORTHERN VALLEYS. 

* ELEVATION: HEAVIEST ACCUMULATIONS ABOVE 4000 FEET. SNOW 
  LEVELS WILL DROP TO VALLEY FLOORS FRIDAY EVENING. 

* TIMING: LIGHT SNOW WILL DEVELOP EARLY FRIDAY AFTERNOON. SNOW 
  WILL INTENSIFY BY LATE AFTERNOON...WITH A PERIOD OF HEAVY 
  SNOW LIKELY FOR FOUR TO SIX HOURS. SNOW WILL TAPER TO SNOW 
  SHOWERS BY SATURDAY MORNING. 

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN... 
  LOOKOUT PASS

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH 
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY
  DANGEROUS FRIDAY AFTERNOON AND EVENING AS HEAVY SNOW AND BLOWING
  SNOW WILL MAKE SNOW REMOVAL EFFORTS DIFFICULT. THOSE INVOLVED IN
  OUTDOOR RECREATION IN THE MOUNTAINS SHOULD TAKE PRECAUTIONS AND BE
  PREPARED FOR HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
118 
WWUS46 KOTX 111248
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
448 AM PST FRI NOV 11 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
THIS AFTERNOON THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM AND COLD FRONT WILL DROP OUT OF
BRITISH COLUMBIA LATER TODAY. MODERATE SNOW WILL DEVELOP AHEAD OF
THIS SYSTEM AS EARLY AS THIS AFTERNOON OVER NORTH IDAHO AND DURING
THE EVENING OVER THE CENTRAL IDAHO PANHANDLE. WINDY CONDITIONS
WILL ALSO ACCOMPANY THIS STORM. THE COMBINATION OF BRIEF HEAVY
SNOWFALL WITH GUSTY WINDS WILL RESULT IN BLOWING SNOW AND WILL
MAKE TRAVEL CONDITIONS TREACHEROUS OVER THE MOUNTAIN PASSES.

IDZ001-004-120030-
/O.CON.KOTX.WS.W.0014.111111T2100Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
448 AM PST FRI NOV 11 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM PST SATURDAY ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT FROM
1 PM THIS AFTERNOON TO 10 AM PST SATURDAY. 

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. 1 TO 2
  INCHES POSSIBLE IN THE VALLEYS.

* ELEVATION: HEAVIEST ACCUMULATIONS ABOVE 4000 FEET. SNOW LEVELS
  WILL DROP TO VALLEY FLOORS THIS EVENING.

* TIMING: LIGHT SNOW WILL DEVELOP EARLY THIS AFTERNOON NEAR THE
  CANADIAN BORDER. SNOW WILL INTENSIFY BY LATE AFTERNOON...WITH A
  PERIOD OF HEAVY SNOW LIKELY FOR FOUR TO SIX HOURS. SNOW WILL
  TAPER TO SNOW SHOWERS LATE TONIGHT INTO EARLY SATURDAY MORNING.

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN... 
  LOOKOUT PASS

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH 
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY
  DANGEROUS BY LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT AS
  HEAVY SNOW AND BLOWING SNOW WILL MAKE SNOW REMOVAL EFFORTS
  DIFFICULT. THOSE INVOLVED IN OUTDOOR RECREATION IN THE MOUNTAINS
  SHOULD TAKE PRECAUTIONS AND BE PREPARED FOR HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
008 
WWUS46 KOTX 111835
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1035 AM PST FRI NOV 11 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
THIS AFTERNOON THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM HAS DROPPED DOWN FROM BRITISH
COLUMBIA TODAY. MODERATE SNOW WILL DEVELOP AHEAD OF THIS SYSTEM
AS EARLY AS THIS AFTERNOON OVER NORTH IDAHO AND DURING THE EVENING
OVER THE CENTRAL IDAHO PANHANDLE. WINDY CONDITIONS WILL ALSO
ACCOMPANY THIS STORM. THE COMBINATION OF BRIEF HEAVY SNOWFALL WITH
GUSTY WINDS WILL RESULT IN BLOWING SNOW AND WILL MAKE TRAVEL
CONDITIONS TREACHEROUS OVER THE MOUNTAIN PASSES.

IDZ001-004-120245-
/O.CON.KOTX.WS.W.0014.111111T2100Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
1035 AM PST FRI NOV 11 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT UNTIL
10 AM PST SATURDAY. 

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. 1 TO 2 
  INCHES POSSIBLE IN THE VALLEYS. 

* ELEVATION: HEAVIEST ACCUMULATIONS ABOVE 4000 FEET. SNOW 
  LEVELS WILL DROP TO VALLEY FLOORS THIS EVENING. 

* TIMING: LIGHT SNOW WILL DEVELOP EARLY THIS AFTERNOON NEAR THE 
  CANADIAN BORDER. SNOW WILL INTENSIFY BY LATE AFTERNOON...
  WITH A PERIOD OF HEAVY SNOW LIKELY FOR FOUR TO SIX HOURS. 
  SNOW WILL TAPER TO SNOW SHOWERS LATE TONIGHT INTO EARLY 
  SATURDAY MORNING.

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN... 
  LOOKOUT PASS

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH 
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY 
  DANGEROUS BY LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT 
  AS HEAVY SNOW AND BLOWING SNOW WILL MAKE SNOW REMOVAL 
  EFFORTS DIFFICULT. THOSE INVOLVED IN OUTDOOR RECREATION IN 
  THE MOUNTAINS SHOULD TAKE PRECAUTIONS AND BE PREPARED FOR 
  HEAVY SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
204 
WWUS46 KOTX 112203
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
203 PM PST FRI NOV 11 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
THIS AFTERNOON THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM HAS DROPPED DOWN FROM BRITISH
COLUMBIA TODAY. MODERATE SNOW WILL DEVELOP AHEAD OF THIS SYSTEM
AS EARLY AS THIS AFTERNOON OVER NORTH IDAHO AND DURING THE
EVENING OVER THE CENTRAL IDAHO PANHANDLE. WINDY CONDITIONS WILL
ALSO ACCOMPANY THIS STORM. THE COMBINATION OF BRIEF HEAVY
SNOWFALL WITH GUSTY WINDS WILL RESULT IN BLOWING SNOW AND WILL
MAKE TRAVEL CONDITIONS TREACHEROUS OVER THE MOUNTAIN PASSES.

IDZ001-004-120615-
/O.CON.KOTX.WS.W.0014.000000T0000Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
203 PM PST FRI NOV 11 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT UNTIL
10 AM PST SATURDAY. 

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. 1 TO 2 
  INCHES POSSIBLE IN THE VALLEYS. 

* ELEVATION: ABOVE 4000 FEET.

* TIMING: LIGHT SNOW HAS DEVELOPED NEAR THE CANADIAN BORDER. SNOW
  WILL INTENSIFY BY LATE AFTERNOON... WITH A PERIOD OF HEAVY SNOW
  LIKELY FOR FOUR TO SIX HOURS. SNOW WILL TAPER TO SNOW SHOWERS
  LATE TONIGHT INTO EARLY SATURDAY MORNING.

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN...
  LOOKOUT PASS 

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH 
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY 
  DANGEROUS BY LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT 
  AS HEAVY SNOW AND BLOWING SNOW WILL MAKE SNOW REMOVAL 
  EFFORTS DIFFICULT. THOSE INVOLVED IN OUTDOOR RECREATION IN 
  THE MOUNTAINS SHOULD TAKE PRECAUTIONS AND BE PREPARED FOR 
  HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
308 
WWUS46 KOTX 120639
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1039 PM PST FRI NOV 11 2011

...HEAVY SNOW AND BLOWING SNOW IN THE IDAHO PANHANDLE MOUNTAINS
TONIGHT THROUGH SATURDAY MORNING...

.A FAST MOVING STORM SYSTEM WILL MOVE ACROSS THE AREA TONIGHT. MODERATE
SNOW WILL CONTINUE TO DEVELOP OVER NORTHEAST WASHINGTON AND NORTH
IDAHO OVERNIGHT. WINDY CONDITIONS WILL ALSO ACCOMPANY THIS STORM.
THE COMBINATION OF BRIEF HEAVY SNOWFALL WITH GUSTY WINDS WILL
RESULT IN BLOWING SNOW AND WILL MAKE TRAVEL CONDITIONS TREACHEROUS
OVER THE MOUNTAIN PASSES.

IDZ001-004-121445-
/O.CON.KOTX.WS.W.0014.000000T0000Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
1039 PM PST FRI NOV 11 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT UNTIL
10 AM PST SATURDAY. 

* SNOW ACCUMULATIONS: 6 TO 10 INCHES IN THE MOUNTAINS. 1 TO 2 
  INCHES POSSIBLE IN THE VALLEYS. 

* ELEVATION: ABOVE 4000 FEET.

* TIMING: LIGHT SNOW HAS STARTED AND WILL INTENSIFY TONIGHT...
  WITH A PERIOD OF HEAVY SNOW LIKELY FOR FOUR TO SIX HOURS
  OVERNIGHT. SNOW WILL TAPER TO SNOW SHOWERS LATE TONIGHT INTO
  EARLY SATURDAY MORNING.

* LOCATIONS INCLUDE: SCHWEITZER MOUNTAIN ROAD...MULLAN... 
  LOOKOUT PASS

* WINDS: SOUTHWEST 20 TO 30 MPH...WITH GUSTS TO NEAR 50 MPH 
  POSSIBLE IN EXPOSED AREAS.

* IMPACTS: TRAVEL ACROSS THE MOUNTAINS WILL LIKELY BECOME VERY
  DANGEROUS AND CONTINUE INTO THE NIGHT AS HEAVY SNOW AND BLOWING
  SNOW WILL MAKE SNOW REMOVAL EFFORTS DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
715 
WWUS46 KOTX 121209
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
409 AM PST SAT NOV 12 2011

...ACCUMULATING SNOW THROUGH MID MORNING IN THE IDAHO
PANHANDLE...


IDZ001-004-121800-
/O.CON.KOTX.WS.W.0014.000000T0000Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
409 AM PST SAT NOV 12 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4000 FEET...

A WINTER STORM WARNING ABOVE 4000 FEET REMAINS IN EFFECT UNTIL
10 AM PST THIS MORNING. 

* SNOW ACCUMULATIONS: FROM 4 AM THROUGH 10 AM...AN ADDITIONAL 1 TO
  2 INCHES IS EXPECTED IN THE MOUNTAINS. UP TO AN INCH OF
  ADDITIONAL SNOW IS EXPECTED IN THE VALLEYS. STORM TOTALS FOR THE
  MOUNTAINS ABOVE 4000 FEET WILL BE 6 TO 10 INCHES.

* ELEVATION: WET ACCUMULATIONS WILL BE POSSIBLE DOWN TO THE VALLEY
  FLOORS...BUT THE MOST TREACHEROUS DRIVING CONDITIONS WILL BE
  ABOVE 4000 FEET.

* TIMING: LIGHT SNOW WILL DIMINISH THIS MORNING. ADDITIONAL
  ACCUMULATIONS WILL LIKELY OCCUR BEFORE 10 AM.

* LOCATIONS INCLUDE: MOST TREACHEROUS DRIVING CONDITIONS ABOVE
  4000 FEET INCLUDING SCHWEITZER MOUNTAIN ROAD...MULLAN...
  LOOKOUT PASS

* WINDS: SOUTHWEST 10 TO 20 MPH...WITH GUSTS TO NEAR 30 MPH 
  POSSIBLE ON MOUNTAIN RIDGE TOPS.

* IMPACTS: DRIVING WILL BE HAZARDOUS ON INTERSTATE 90 FROM MULLAN
  TO LOOKOUT PASS. SCHWEITZER MOUNTAIN ROAD ABOVE 4000 FEET WILL
  ALSO BE TREACHEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET MEANS THAT
TRAVEL THROUGH THE MOUNTAINS WILL BE DANGEROUS. EVEN THOUGH ROAD
CONDITIONS MAY BE GOOD IN THE VALLEYS AND LOW ELEVATIONS...DRIVING
ACROSS THE PASSES WILL BE TREACHEROUS.

&&

$$
619 
WWUS46 KOTX 121632
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
832 AM PST SAT NOV 12 2011


IDZ001-004-121745-
/O.CAN.KOTX.WS.W.0014.000000T0000Z-111112T1800Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
MULLAN...LOOKOUT PASS
832 AM PST SAT NOV 12 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
STORM WARNING. 

THE WIDESPREAD SNOW HAS ENDED ACROSS THE CENTRAL IDAHO PANHANDLE
MOUNTAINS. SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH
LATE THIS MORNING. ANY ADDITIONAL SNOW ACCUMULATIONS WILL BE LIGHT
AND VARIABLE.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 10, 2:40 PM PST, 10 minutes earlier.

Area forecast discussion, Nov 10, 2:40 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PST Thu Nov 10 2011

.SYNOPSIS...
The weather will dramatically deteriorate over the next 24 hours
as a strong cold front plows through the region during the day on
Friday. This front will bring heavy mountain snow
accumulations...with mixed precipitation...windy and gusty
conditions in the Columbia Basin. A second storm will bring
minor snow accumulations to the valleys and the eastern Columbia
Basin on Saturday. An active autumn pattern will continue to
bring occasional storms through the region through next week.

&&

.DISCUSSION...
Tonight...With a flat ridge aloft and surface high pressure over
Idaho tonight will feature benign but continued cool weather
conditions with a few high clouds hiding the moon at times. Some
valley fog is once again likely in the wind protected northern
valleys. Not much else to elaborate on for the tonight period with
main forecast effort put into the dramatic changes afoot for
tomorrow and beyond.

Friday through Saturday morning...Satellite imagery this
afternoon displays a large and stationary closed low circulating
off of California. This feature will not be a player as it slowly
drifts off to the south over the next couple days...leaving the
northwest under the northern branch polar storm track. Instead...
attention should be paid to the baroclinic leaf structure visible
crossing the Queen Charlotte Islands this afternoon...for it
identifies the incipient deep...robust and fast moving trough
which will barrel through the forecast area on Friday and open the
floodgate for a parade of polar systems to transit the region for
the next week.

the GFS/ECMWF/Canadian/UKMET models display good agreement and
continuity from previous runs in handling this initial
storm...while the NAM model is weaker...more progressive and
obviously the odd model out withing this guidance suite. Thus it
has been rejected for this afternoon's forecast effort.

Using a general consensus from the remaining models...confidence
is high for a strong trough passage and associated cold front
passage mainly impacting the region between 10AM and 10PM Friday. A
strong and well defined frontal surface...good jet and vorticity
support aloft along the front...a well directed moderately deep
moisture feed ahead of the front...and orographically favorable
mid level post frontal winds will conspire to produce significant
precipitation ahead of and immediately behind the front...and
promote windy and gusty conditions with the frontal passage mainly
Friday afternoon and evening.

In the west...conditions will deteriorate during the morning with
mountain snow in the Cascades and higher terrain of the Okanogan
area. There is not much low level upslope into the
Cascades...however dynamic support is adequate to retard or
nullify the normal rain shadow effect in the deep basin/Cascades
lee zones thus expect at least a few showers to come off the
mountains during the early afternoon at Omak and
Wenatchee...possibly as far east as Moses Lake. The daytime onset
period will likely promote valley rain in these low elevation
locations.

Over the east...a weak pre-frontal isentropic shield will lower
ceilings and moisten the air mass during the early
afternoon...with light snow beginning on the mountains north of
the basin. Sometime in the late afternoon or early evening the
main frontal band will arrive...the speed of this system makes
precise timing rather difficult this far out. Widespread
precipitation (initially valley rain and mountain snow) will
probably begin rather abruptly as the front approaches...culminating
in a 3 to 6 hour period of moderate precipitation before steady
precipitation becomes more showery. The late afternoon onset time
will probably lead to mostly rain below 3000 feet except in the
northern valleys where wet bulb effects may allow snow to reach
valley floors north of a Deer Park to Sandpoint line. As the
evening wears on freezing levels will plunge in the wake of the
cold front for a better chance of a change-over to mix or all
snow even in lower elevations...but by this time steady
precipitation will be breaking up into showers. Then the wind will
begin. the parent trough will promote lee side cyclogenesis over
Alberta and the tightening gradient will generate windy and gusty
conditions across the Columbia Basin feeding into this low.

the mountains of the Idaho Panhandle will catch the worst of this
storm with orographic ascent augmenting the dynamic and frontal
forcing and prolonging and concentrating post frontal showers.
Inherited watches for the mountains of Northern Idaho and Shoshone
County will be upgraded to warnings with the afternoon package
featuring six to 10 inches of snow accumulation and blowing and
drifting in the windy post frontal air mass.

By Saturday morning this fast moving storm will be exiting the
region with mainly only lingering scattered snow showers in the
Idaho Panhandle as the region enters a short lived break period
before the next system comes knocking. /Fugazzi

Saturday afternoon through Sunday...Models are in good agreement
of an occluded front reaching the Cascades late Saturday afternoon
and moving into Eastern Washington and North Idaho Saturday evening.
This will be a quick moving front due to a 190 knot jet upstream
pushing this system inland. Due to the cooler and drier air mass
that moves in Saturday morning snow levels will be low with this system.
Inspection of model soundings and 1000-850mb thicknesses suggests
all snow above 1000-1500 feet near the Canadian border and above
2500-3000 feet over the Blue Mountains/Camas Prairie area. Snow
levels look to be low enough in the Spokane/Coeur d'Alene area to
bring the first light accumulation of the season.

Moist isentropic ascent will result in light precipitation
developing from the Okanogan Highlands south to the Upper Columbia
Basin late Saturday afternoon and then spreading east into the
remainder of Eastern Washington and North Idaho early Saturday
evening. Snow will persist over the Idaho Panhandle Saturday night
due to prolonged upslope flow and isentropic ascent where valley
accumulations of 1 to 3 inches and mountain accumulations of 4 to
7 inches are possible. Given brief duration of snow for Spokane
and Pullman tied to the front itself accumulations should stay
around 1 inch or less. Strong downslope flow off the Cascades
through the event should keep the Wenatchee area dry. On Sunday
broad northwesterly flow will keep snow showers persisting into
the North Idaho Panhandle Mountains and Cascade Crest. With 850mb
winds out of the west at 40-50 knots along the Cascades...a
substantial rain shadow should extend to the Washington/Idaho
border keeping most of Central and Eastern Washington dry.
Although the strong winds aloft will result in windy conditions in
the mountains and breezy conditions over much of the lower
elevations. JW

Sunday Night through Thursday: The region remains under a moist
northwest flow through this period with a couple of more active
periods expected. Another fast moving system with a decent
moisture tap should start affecting the region during the day on
Monday, passing through by Monday night. Snow levels are expected
to be 2000 feet to the north and 4000 feet to the south leaving
the Spokane/Coeur d'Alene area with mostly rain. Depending on the
timing, the event may end with some wet snow to the lower
elevations. The lower elevations from the East Slopes, eastward to
the northern Panhandle should see snow. While frontal passage
late Monday will bring an end to the low land precipitation, strong
onshore flow will keep snow going along the Cascade crest and
over the mountains of the Idaho Panhandle, especially the Central
Panhandle and the Clearwaters. It appears that the region will
remain under this moist west nortwest flow through Wednesday with
cooler air in place. The forecast has chances for snow in the
lower elevations. But with no organized system, amounts will be
very light. Some big model differences exist in the Thursday and
beyond timeframe. The GFS from 12z shows a good moisture tap and
rising temps moving in on Thursday, while the 12z EC has a large,
cold and somewhat dry upper low moving in. The forecast has
increasing pops and slightly warmer temps/snow levels by Thursday
afternoon. JL

&&

.AVIATION...
18z TAFS...An upper ridge will flatten through 18z Friday with
mainly high level cloud cover expected over Eastern Washington and
North Idaho. Fog is not expected to be a problem at the TAF sites,
although can not rule out patchy fog at KSFF Friday morning. North
of the KGEG-KCOE corridor fog has been a larger factor this morning
with areas of valley fog. Given shallow depth this should burn off by
20z in the Colville and Sandpoint areas.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  48  27  37  31  43 /   0  30  90  40  60  10
Coeur d'Alene  28  47  28  35  31  42 /   0  30 100  40  80  40
Pullman        30  51  29  38  32  43 /   0  10 100  40  70  30
Lewiston       34  55  34  44  37  48 /   0  10 100  20  60  10
Colville       26  41  22  36  29  42 /   0  70  80  50  60  20
Sandpoint      27  43  27  34  30  41 /  10  60 100  40  80  50
Kellogg        30  45  30  32  31  38 /   0  40 100  60 100  70
Moses Lake     24  52  23  42  29  49 /   0  30  20  30  10   0
Wenatchee      33  51  29  41  31  47 /   0  30  20  20  10   0
Omak           25  47  18  37  23  47 /   0  50  20  30  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 PM Friday to 10 AM PST Saturday for
     Central Panhandle Mountains-Northern Panhandle.

WA...None.
&&
Hazardous weather outlook, Nov 10, 6:24 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
624 AM PST THU NOV 10 2011

IDZ001-004-WAZ042-111430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
624 AM PST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER TRAVEL CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS OF NORTH IDAHO AND NEAR THE CASCADES AS MUCH COLDER AIR
SPILLS INTO THE REGION BETWEEN FRIDAY AFTERNOON INTO SATURDAY MORNING.
THE HEAVIEST SNOW AMOUNTS ARE EXPECTED TO FALL OVER THE MOUNTAINS
OF NORTH IDAHO ABOVE 3500 FEET. WINTER STORM WATCHES HAVE BEEN
ISSUED. THE COLDER AIR WILL PERSIST THROUGH MUCH OF THE WEEK WITH
ADDITIONAL BOUTS OF SNOW EXPECTED.

IDZ002-003-026-027-WAZ031>038-041-043-044-111430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
624 AM PST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Idaho, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.